DEAR DR. DONOHUE: My husband and I are in our late 60s. He has had triple bypass and carotid artery surgery. I have mitral valve prolapse and atrial fibrillation.

We exercise daily and watch the fat in our diet. We also use sugar-free puddings, artificial sweeteners and diet drinks. We received the attached e-mail regarding aspartame in foods and diet drinks. Is there any truth to all this? Should we stop using these foods and drinks? – D.L.

ANSWER:
Over the years I have read the material in the attachment you sent, and I have read the story of the woman who, after giving up all foods and drinks that contained the artificial sweetener aspartame, lost all her multiple sclerosis symptoms in a matter of days. Frankly, I don’t subscribe to any of this.

Aspartame (in NutraSweet, Equal and many sugar-free drinks and foods) has been in use for more than 25 years. It has been the subject of more than 100 scientific investigations, without condemnation. One Italian study published in July 2005 suggested a link between aspartame and some cancers in animals. A follow-up study conducted by the National Cancer Institute in 2006 failed to support such a cancer link.

Aspartame has been accused of causing multiple sclerosis, lupus, headaches, brain tumors, memory loss, fibromyalgia and more. None of these accusations has been proved.

A dedicated band of sincere people continues to warn of aspartame’s alleged dangers. These people have every right to do so and to avoid using the product. I use it without qualms, and I do not believe it is a harmful substance. I have no intention of stopping its use.

But there is one group of people who must avoid aspartame. Those are people born with the genetic disease phenylketonuria, PKU. They must avoid the amino acid phenylalanine in all foods. Aspartame metabolism does produce phenylalanine, so it is off-limits to these individuals.

DEAR DR. DONOHUE: I have some concerns and questions about calcium supplements. Since calcium supplements can interfere with the absorption of some medications, why isn’t this warning carried on those medications and in the patient literature handed out with prescription medicines? If calcium supplements interfere with these medications, how about milk and yogurt? Does calcium interfere with the other nutrients in a multivitamin/mineral capsule? – G.S.

ANSWER:
I haven’t checked the warnings on those medicines. If the calcium warning is not there, it should be. The warning applies to dairy products, too.

Calcium does not interfere with the absorption of most medicines, only a few. It does so with the antibiotics tetracycline, doxycycline and minocycline. It hampers the absorption of another family of antibiotics, the quinolones. Members of that family include Cipro, Tequin, Levaquin, Floxin and others.

The absorption problem can be avoided by taking calcium two hours before the medicine is taken or two hours after it is taken.

Synthroid – thyroid hormone – is also affected by calcium. So are the osteoporosis medicines Fosamax, Actonel and Boniva.

My list is far from complete. I hope that pharmacies and doctors inform their patients of such interactions when these medicines are prescribed, and also tell patients to give calcium a two-hour clearance either before or after such medicines are taken.

Calcium in a multivitamin does not affect the absorption of the other ingredients in the capsule or tablet.

DEAR DR. DONOHUE: In the causes of cough, you should have mentioned Accupril. It caused mine. – J.C.

ANSWER:
The blood-pressure-lowering medicines, ACE inhibitors, can cause an annoying cough. Brand names include Capoten, Vasotec, Monopril, Prinivil, Zestril, Altace and Mavik. Sometimes the cough improves with continued used of ACE inhibitors. Sometimes it doesn’t, and the medicine has to be discontinued and a different one prescribed.

Dr. Donohue regrets that he is unable to answer individual letters, but he will incorporate them in his column whenever possible. Readers may write him or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475. Readers may also order health newsletters from www.rbmamall.com.


Only subscribers are eligible to post comments. Please subscribe or to participate in the conversation. Here’s why.

Use the form below to reset your password. When you've submitted your account email, we will send an email with a reset code.